Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 6, 2018Neosho County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 6, 2018, 6:28 PM CDT for Neosho County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 6:28 PM CDT (23:28 UTC)
Expired
Aug 6, 2018, 7:00 PM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Neosho County, KS

The radar

The Tulsa radar (KINX), 163 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS83 KICT 062328
SPSICT

Special Weather Statement
National Weather Service Wichita KS
628 PM CDT MON AUG 6 2018
 
KSZ095-096-070000-
Wilson KS-Neosho KS-
628 PM CDT MON AUG 6 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...

* Until 700 PM CDT.

* At 626 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chanute...moving east at 15
  mph.

wind gusts of 45 to 50 mph have been reported with this storm 
and will remain possible.

* Locations impacted include...
  Chanute, Erie, Stark, Earlton and Chanute Airport. 

LAT...LON 3757 9556 3773 9557 3773 9509 3756 9509
TIME...MOT...LOC 2327Z 259DEG 13KT 3767 9546 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:20 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 6, 6:20 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 PM CDT Mon Aug 6 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 337 PM CDT Mon Aug 6 2018

The forecast over the next 24-36 hours is a complicated one. At
the SFC, an area of low pressure is centered over SW KS. A semi-
stationary front extends across northern KS and on into the
Midwest. Convection from last night laid out an outflow boundary
which roughly stretches west to east across southern KS. That
boundary has become less-defined, but still appears evident on
satellite imagery near Dodge City.

Thus far, convection has been focused along that boundary as well
as along the stationary front. Convective development has likely
been aided by a weak PV anomaly moving through the Central Plains.
This initial activity will likely continue E/NE, aided by that
lead PV/shortwave. Pops were adjusted for the evening hours to
account for this expectation. There is a fairly decent cap along
the I-70 corridor at this time and ongoing storms do not look all
that impressive on radar or satellite. Some upscale growth cannot
be ruled out, but this seems less likely for now. As the storms
move along the I-70 corridor, I would expected gusty winds to be
the primary threat. This area will continue to be monitored,
though, in case any stronger updrafts can develop.

Later this evening through the overnight hours, the front will
continue to slowly sag south as a much stronger s/w (now over the
NRN Plains) encroaches on the area. Increasing lift associated
with this second wave is evident along the Front Range of the
Rockies where convection initiation is underway. The models differ
on the evolution overnight, but some of the High Plains convection
may be able to work into central KS, possibly aided by increasing
moisture transport as a weak to modest LLJ develops. For now, I
kept higher pops in overnight for a large part of our CWA, but
confidence remains moderate at best.

Similar to today, convection tonight may send an outflow boundary
south into OK, while the synoptic front remains further north. The
thinking is that scattered showers/storms may be ongoing Tuesday
morning. By Tuesday afternoon, ongoing thunderstorms may
strengthen some with increasing instability/lift, especially
southeast KS. Also, there is some potential for renewed
isolated/widely scattered storms back to the west across central
KS due to lingering convergence and diabatic heating/increasing
instability. While still modest, shear/instability profiles
suggest some potential for a few strong to severe storms on
Tuesday, but the threat will be conditional on how storms evolve
through Tuesday morning. Gusty/damaging winds looks to be the
primary threat, but large hail cannot be ruled out with any
sustained updraft. NW flow aloft takes over mid-week with a
gradual decrease in thunderstorms expected, along with seasonable
temps. Of note, though, a s/w passage on Wednesday could lead to a
a greater chance of storms than currently forecast. - Martin

.LONG TERM...(Friday through Monday)
Issued at 337 PM CDT Mon Aug 6 2018

An anomalously strong ridge will build over the western US during
this period with a positively-tilted trough over the
southern/eastern US. Initially, a s/w or two may drop SE through
the Central Plains within the NW flow aloft, with some
thunderstorm potential. By later in the weekend and into next
week, though, a drier pattern is expected. The forecast is a
fairly dry one during the late-week period, but waves within the
NW flow pattern can over-perform sometimes and that will continue
to be assessed in later forecasts. - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon Aug 6 2018

Scattered pop up showers and thunderstorms will be possible across
much of the region this afternoon and evening. These thunderstorms
are not expected to be severe but a few strong storms with very
heavy rain and 50 mph winds are possible. Additionally, LLWS
associated with this thunderstorm activity is also a threat during
the evening hours. RLS, GBD and SLN could have a few isolated
thunderstorms during the overnight hours as well as a frontal
system approaches and moves through the region. VFR conditions are
expected to return to the region tomorrow.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  90  71  90 /  30  50  20  20
Hutchinson      72  89  69  89 /  40  40  10  10
Newton          72  88  69  89 /  40  50  10  10
ElDorado        72  89  69  89 /  50  60  20  10
Winfield-KWLD   73  92  70  89 /  30  40  30  20
Russell         69  87  68  89 /  70  20  10  10
Great Bend      69  88  68  89 /  80  30  10  10
Salina          72  90  68  92 /  70  50   0   0
McPherson       71  88  69  89 /  60  50  10  10
Coffeyville     75  93  69  89 /  40  60  50  30
Chanute         74  87  67  88 /  30  60  40  20
Iola            73  84  67  88 /  40  60  40  20
Parsons-KPPF    75  91  68  89 /  40  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...ELM
Hazardous weather outlook, Aug 6, 4:04 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Mon Aug 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated showers and thunderstorms along the Interstate 70 corridor
this afternoon may become a bit more widespread later this evening
through tonight. Widespread severe weather is not anticipated, but
strong, gusty winds will be possible along with very heavy rainfall.

Afternoon heat indices around 100 degrees will continue across south
central and southeast Kansas until early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cool front will sag south across the area on Tuesday with a
continued threat of thunderstorms. Some of the thunderstorms could
be strong to severe with the primary threat being wind gusts of
40-60 mph. The strongest storms may produce large hail. Overall,
though, widespread severe weather is not anticipated at this time.

The threat of at least isolated thunderstorms will linger through
Friday, but widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 6, 5:57 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
557 PM CDT MON AUG 6 2018

KSZ095-096-062330-
Wilson KS-Neosho KS-
557 PM CDT MON AUG 6 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...

* Until 630 PM CDT.

* At 554 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Chanute...moving east
  at 15 mph. Another strong storm was located just south of Stark.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, Stark, Earlton and Chanute Airport.

LAT...LON 3756 9561 3773 9565 3773 9509 3756 9509
TIME...MOT...LOC 2256Z 256DEG 13KT 3765 9555

DARMOFAL
Special weather statement, Aug 6, 6:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
628 PM CDT MON AUG 6 2018

KSZ095-096-070000-
Wilson KS-Neosho KS-
628 PM CDT MON AUG 6 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Northern Neosho County in southeastern Kansas...

* Until 700 PM CDT.

* At 626 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chanute...moving east at 15
  mph.

wind gusts of 45 to 50 mph have been reported with this storm
and will remain possible.

* Locations impacted include...
  Chanute, Erie, Stark, Earlton and Chanute Airport.

LAT...LON 3757 9556 3773 9557 3773 9509 3756 9509
TIME...MOT...LOC 2327Z 259DEG 13KT 3767 9546

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:16 PM CDTSpecial Weather StatementICTRussell44 min
Aug 5, 11:38 PM CDTSevere Thunderstorm WarningICTRussell25 min
Aug 5, 11:48 PM CDTSpecial Weather StatementICTBarton27 min
Aug 5, 11:59 PM CDTSpecial Weather StatementICTLincoln31 min
Aug 6, 5:57 PM CDTSpecial Weather StatementICTNeosho33 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.